Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Is My Heart Slowing Down While I Sleep?

Tuesday, 29 Jun 2010 01:50 PM


Question: I’ve taken different doses of verapamil for several months which has slowed my heart down to 100 and lower, but a new problem is causing me concern. I'm now having "charley horses" in the tissue on my chest bone that is causing soreness plus numbness in my arms upon waking. The veraparnil is the only daily medicine I take, but for years have taken vitamin B complex in liquid form for energy. Is my heart slowing down too much while I sleep?

Dr. Hibberd's Answer:

It is always difficult to be specific without knowing more about your general health, doses of medication, and the rationale for their use. I have several concerns. Your description of "charley horses" in your chest with numbness and weakness in your arms is very troubling. You need to be evaluated for these symptoms without delay. See your family doctor or cardiologist now, and consider a visit to the emergency department if there is going to be a delay in seeing your doctor. Do not try to self-treat.

My concern is that your symptoms may be reflecting a lack of circulation to the heart (called unstable angina), or even an enlarging aneurism (weakness of arterial wall) of your aorta. Failure to address these symptoms may jeopardize healthy heart tissue and/or brain tissue, even risking sudden death. These symptoms may certainly be coming from less life-threatening conditions, but you owe it to yourself and your loved ones to be seen without delay.
While spinal disorders, tumors, degenerative disc disease, or even simple gastroesophageal reflux may give you similar symptoms, this decision should be left to your examining physician. Hopefully you will find your symptoms are due to a much simpler medical condition.

In addition, your description of your limbs falling asleep may reflect some significant issues affecting the circulation and/or nervous system supply to your lower legs, and should be evaluated with a view toward correction and prevention of further progression once the chest issues have been investigated.

The concern you have about your heartbeat is very simple to evaluate using a continuous cardiac monitor, and will no doubt be settled as a part of your evaluation for chest discomfort.

Remember that early intervention for heart and vascular disease will often be life-saving. With the advent of minimally invasive procedures using scopes and catheters, many conditions formerly treated only by surgery can now be corrected with simple procedures, usually with minimal, if any, discomfort if done early enough.

© HealthDay

   
1Like our page
2Share
Dr-Hibberd
412
2010-50-29
Tuesday, 29 Jun 2010 01:50 PM
Newsmax Inc.
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved